When determining which of the drugs used to treat Attention Deficit Hyperactivity Disorder (ADHD), it comes down to assessing the risks. ADHD medications are not like painkillers in that there are some that are more potent than others. In reality, most of the medications approved for ADHD are very similar. All but one of the drugs (atomoxetine HCl) is a type of stimulant. As such, the stimulants have the same risks associated with them. Atomoxetine HCL, better known as Strattera, not only carries the same warnings as the stimulant medications, but also carries two additional warnings.
Risks vs. Side Effects
It is important to understand the difference between the risks and the side effects of medication. Side effects are physical or mental symptoms that occur when taking a medication. Most people experience some side effects, especially when first taking the medication, but the side effects usually decrease over time. Risks do not decrease over time and can be life-threatening, but they do not always occur.
Heart-related problems include sudden death in patients who have heart problems or heart defects, stroke and heart attacks in adults and increased blood pressure and heart rate. Since this risk is associated with both stimulant and non-stimulant medication for ADHD, patients with a family history of heart problems, heart defects or high blood pressure should talk to their doctors before taking medication for ADHD.
Stimulant medication can cause new or worse behavior and thought problems, bipolar illness and aggressive behavior or hostility. Both stimulant and non-stimulant medication can cause new psychotic symptoms in children and teenagers, such as hearing voices, hallucinations, paranoia and mania. This is very rare and only occurs in about one in 1,000 patients taking medication, according to the American Psychiatric Association.
Strattera can cause an increase in suicidal thoughts and actions in children and teenagers. According to the American Academy of Child and Adolescent Psychiatry and the American Psychiatric Association, about four in 1,000 patients taking Strattera reported such an increase. This risk is higher when patients begin taking the medication or when the dosage is changed.
Strattera can also cause liver injury. Symptoms of liver damage include itching, dark urine, yellow skin or eyes, unexplained flu-like symptoms and right upper belly pain.